Pennsylvania, 2016Damaging Winds in Pennsylvania, September 8, 2016
September 8, 2016 · NWS PBZ · 5 events in 2 counties and zones
Weak shortwave and surface front supported the development of a line of showers and thunderstorms in the evening of the 8th. A portion of the thunderstorm line bowed out over Venango and Clarion counties, producing wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Weak shortwave and surface front supported the development of a line of showers and thunderstorms in the evening of the 8th. A portion of the thunderstorm line bowed out over Venango and Clarion counties, producing wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 8, 2:40 PM EST, 1 hour 30 minutes earlier.
Area forecast discussion, Sep 8, 2:40 PM EST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
340 PM EDT Thu Sep 8 2016
.SYNOPSIS...
Warmth, humidity, and periodic shower and thunderstorm chances
will continue until the passage of a late Saturday cold front.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A quick late afternoon update was issued to adjust POPS upward for
the next 24 hours based on the latest radar, high resolution
model, and Superblend trends. In short, likely numbers were
included for areas generally along and north of I 70.
An advancing upper trough will result in increasing shower and
thunderstorm chances this evening as broad ascent combines with
warmth and humidity. SPC's marginal risk of severe storms this
evening still appears reasonable especially north of PIT where
more, but still limited, instability and shear is progged. Warm
mid levels are expected to be a limiting factor in more significant
storm development. Increasing precipitable water values could also
result in some locally heavy rainfall.
A weak surface boundary is also progged to approach the region
overnight, eventually stalling across SE OH/SW PA. This should
help maintain precip chances overnight. Well above seasonal average
lows are expected tonight.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The proximity of the surface boundary and shortwave support
should keep shower and thunderstorm chances in the area Friday
mainly south of I 80. The surface boundary is progged to move
north of the region as a warm front Friday night ahead of
strengthening Midwestern low pressure with a continuation of
shower and thunderstorm chances. With elevated precipitablewater
values, locally heavy rainfall will again be possible.
An upper trough and associated surface cold front is expected to
approach the region Saturday, with passage Saturday night. Expect
much of the late morning and early afternoon to be dry until the
front crosses Saturday evening and overnight. A few strong storms
are possible with sufficient shear and instability, though exact
timing of frontal passage remains in question. The front should
exit by early Sunday morning as high pressure builds in. After
warm and humid conditions through Saturday, temperatures should
return to near or slightly below seasonal levels.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
High pressure across the northeast CONUS is expected to result in
dry weather through early in the week. A trough advancing out of
the Midwest should return precip chances by midweek before ridging
returns dry weather by Thursday. After a warmer than average
start, seasonal temperatures are expected again by midweek.
&&
.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
General VFR will continue through 00Z for most ports with brief
BKN MVFR at times. A weak boundary will move toward the Upper
Ohio Valley before 00Z with scattered showers and possible
thunderstorms. Confidence exists for a TEMPO group for thunder
from KZZV to KPIT northward from 01Z-03Z or so. Behind the
boundary MVFR is likely later tonight with a short period of IFR
before daybreak not out of the question.
WSW Winds 10 to 15 kts this afternoon then diminish this evening.
.OUTLOOK /THURSDAY NIGHT THROUGH TUESDAY/...
MVFR and perhaps brief IFR restrictions are possible as a cold
front crosses Saturday night.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
15
Hazardous weather outlook, Sep 8, 1:42 PM EST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
242 PM EDT THU SEP 8 2016
OHZ039>041-048-PAZ007>009-013>016-020-022-023-091845-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON-BEAVER-ARMSTRONG-INDIANA-
242 PM EDT THU SEP 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND WESTERN PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THUNDERSTORMS COULD PRODUCE ISOLATED DAMAGING WIND GUSTS THIS
EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
MDZ001-OHZ049-050-057>059-068-069-PAZ021-029-031-073>076-WVZ001>004-
012-021-509>514-091845-
GARRETT-HARRISON-JEFFERSON-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-
ALLEGHENY-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
242 PM EDT THU SEP 8 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...NORTHERN WEST VIRGINIA AND
NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
07
In the hours before
Special weather statement, Sep 8, 3:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
423 PM EDT THU SEP 8 2016
PAZ007-008-082100-
VENANGO-MERCER-
423 PM EDT THU SEP 8 2016
...A LINE OF THUNDERSTORMS WITH GUSTY WIND WILL AFFECT NORTHERN
MERCER AND NORTHWESTERN VENANGO COUNTIES...
AT 422 PM EDT...RADAR INDICATED THUNDERSTORMS ALONG A LINE EXTENDING
FROM NEAR LINESVILLE TO NEAR CORTLAND. MOVEMENT WAS EAST AT 40 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. MOVE
INSIDE WHEN THEY APPROACH.
LOCATIONS IMPACTED INCLUDE...
GREENVILLE...SUGARCREEK...STONEBORO...POLK...SANDY LAKE...CLARK...
JAMESTOWN...FREDONIA...COOPERSTOWN...JACKSON CENTER...
PLEASANTVILLE...UTICA...NEW LEBANON...SHEAKLEYVILLE...MAURICE K
GODDARD STATE PARK AND OIL CREEK STATE PARK.
THIS INCLUDES INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 122
AND 137.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4126 8014 4130 8052 4149 8052 4149 8001
4159 7985 4162 7983 4162 7951
TIME...MOT...LOC 2022Z 273DEG 34KT 4162 8036 4139 8077
15Special weather statement, Sep 8, 4:08 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
508 PM EDT THU SEP 8 2016
PAZ007>009-015-082145-
VENANGO-MERCER-CLARION-FOREST-
508 PM EDT THU SEP 8 2016
...A LINE OF THUNDERSTORMS WITH GUSTY WIND WILL AFFECT EAST CENTRAL
MERCER... VENANGO...FOREST AND NORTHERN CLARION COUNTIES...
AT 506 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM NEAR TITUSVILLE TO NEAR SUGARCREEK TO 12 MILES NORTH
OF GROVE CITY. MOVEMENT WAS EAST AT 35 MPH.
WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS. MOVE
INSIDE WHEN THEY APPROACH.
LOCATIONS IMPACTED INCLUDE...
OIL CITY...FRANKLIN...MARIENVILLE...KNOX...SUGARCREEK...TIONESTA...
HASSON HEIGHTS...STONEBORO...SENECA...POLK...SANDY LAKE...EMLENTON...
ROUSEVILLE...CLINTONVILLE...SHIPPENVILLE...COOPERSTOWN...ST.
PETERSBURG...KENNERDELL...JACKSON CENTER AND CALLENSBURG.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 79 IN PENNSYLVANIA BETWEEN MILE MARKERS 122 AND 127.
INTERSTATE 80 IN PENNSYLVANIA BETWEEN MILE MARKERS 30 AND 59.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4157 7898 4109 7958 4112 7968 4117 7970
4117 7985 4129 8024 4162 7981 4163 7947
TIME...MOT...LOC 2106Z 285DEG 32KT 4160 7978 4146 7995 4134 8011
15Thunderstorm Wind, Venango
- When
- September 8, 4:10 PM EST
- Where
- Venango County, 0.52 mi E of Cooperstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 41.500, -79.870
State official reported two trees down on Route 427.
Thunderstorm Wind, Venango
- When
- September 8, 4:30 PM EST
- Where
- Venango County, 0.37 mi NNE of Oleopolis
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- State Official
- Coordinates
- 41.455, -79.578
State official reported a large tree down on Eagle Rock Road.
Thunderstorm Wind, Clarion
- When
- September 8, 5:17 PM EST
- Where
- Clarion County, 1.56 mi W of Mt Airy
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.100, -79.560
Local 911 call center reported trees down on Callensburg Road, Cherry run Road, and Haley Lane.
Thunderstorm Wind, Clarion
- When
- September 8, 5:21 PM EST
- Where
- Clarion County, 0.31 mi E of Shippenville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 41.251, -79.464
Local 911 reported a large tree down on Railroad Street in Shippenville.
Thunderstorm Wind, Clarion
- When
- September 8, 5:26 PM EST
- Where
- Clarion County, 1.48 mi SSE of Clarion
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 41.200, -79.390
Local 911 reported a tree down on wires on Bauer Road and a tree down at the intersection of Frampton Street and Campbell Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, September 8, 20161 death · $30,000 · 2 events
- Flash Flooding and Flooding in Kansas, September 8 to 10, 2016$752,000 · 1 in hail · 40 events
- Flash Flooding and Damaging Wind in Indiana, September 8 to 9, 2016$503,000 · 50 kt wind · 6 events
- Damaging Winds in New York, September 8, 2016$50,000 · 55 kt wind · 3 events
- Flash Flooding and Hail in Missouri, September 8 to 10, 2016$20,000 · 52 kt wind · 8 events
- Damaging Winds in Pennsylvania, September 8, 2016$18,000 · 50 kt wind · 2 events
- Damaging Winds in New York, September 8, 201650 kt wind · 4 events
- Hail and Damaging Winds in Kansas, September 8, 20161 in hail · 4 events
- Flash Flooding and Damaging Wind in Ohio, September 8 to 9, 2016$1,000 · 50 kt wind · 4 events
- Flash Flooding in Arkansas, September 8, 20163 events
- Waterspout in Gulf of Mexico, September 8, 20161 event
- Heavy Rain in Puerto Rico, September 8, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660535, 660536, 660539, 660540, 660541.